Correcting Dermal Filler Gone Wrong

Although dermal filler complications are relatively uncommon, they do still unfortunately happen. There are hardly any treatments that boast risk-free benefits within the aesthetic medicine industry and it’s a common fact that most injectable procedures come with nominal risk – this is which is why we must be prepared for when and if these treatments go south.  As most dermal fillers are formulated with Hyaluronic Acid (HA), a naturally occurring substance in the body, this makes adverse reactions to it unlikely however complications in other forms can still occur.  

These complications can be attributed to an array of factors that may lead to problems during or after a treatment on the needle including dermal filler migration, overfilling the treated area, unwanted lumps, and bumps and in extreme (and unlikely) cases, necrosis, and vascular occlusion.   

Despite most injectable procedures posing a potential risk, these risks can be minimised when taking the correct precautions. 

For example, one of the safest routes into your dermal filler journey as a patient is choosing a qualified and credible practitioner who is knowledgeable and skilled in aesthetic practice. A practitioner with in-depth knowledge and the documents to prove it will typically mean that complications are even rarer, less significant, and managed optimally and quickly if they do unluckily occur. Now, this isn’t to say that well-trained practitioners make no mistakes, but it’s less likely in comparison to practitioners with little training or experience in the industry. Furthermore, as a practitioner – it’s important that when undergoing training within aesthetics, you opt to train with a reliable practitioner for the same reasoning. You must trust and be able to learn the correct skills to feel confident after the training and be able to contact your training provider should you need any aftercare post-training advice.  When researching clinics and practitioners, be sure to investigate the credentials of these professionals and the places they operate from.  Are they registered with the appropriate organisational bodies? What were the results of their last CQC inspection? What are their patients saying about their treatments? These are all crucial things to consider from all points of view. 

 

There are various ways that dermal fillers can go ‘wrong’ and when it comes to dermal fillers especially, what’s normal for one patient may not be perceived as normal for another for example shape etc.  However, there are some universal and obvious complications when it comes to dermal fillers that the majority can agree is something a patient may be concerned about, for example, uneven lumps, nodules, and bumps are instantly a concerning side-effect of lip fillers. Although these lumps can occur due to several reasons, it’s important to know why they formed and how to solve these concerns. Generally, these lumps and bumps are white or skin-coloured and despite being painless they can often look unattractive. Irksomely, these bumps can be credited to incorrectly placed dermal filler whereby the filler has been injected too superficially at the surface of the skin. To rid the injected area of these lumps and bumps, a practitioner should gently massage and warm the affected area with a compress to loosen the lump. However, if these lumps, bumps, or swellings occur weeks/months later, they can be a little trickier to manage where a more intense method of dermal filler dissolving may be carried out.  

Hyaluronidase Dermal Filler Dissolver

Dermal filler dissolving is a process that involves injecting hyaluronidase into the affected dermal filler area to disperse the product. Hyaluronidase is an enzyme also naturally produced in the body that works to dissolve the Hyaluronic Acid (HA) stores in the dermal filler, quickly and effectively. The dermal filler dissolving method is also commonly used as a solution for other dermal filler complications. In addition to wrongly-placed dermal filler, the dissolving correction method can also be used for areas overfilled and treatment areas with migrated dermal filler.  

Overfilling an area with dermal filler and migration both come hand in hand; migration often occurs due to parts of the body being overfilled when injecting and the dermal filler consequently bleeding into other areas. If migration occurs, a practitioner may inject additional filler to restore symmetry and balance to the face, or they may opt to dissolve the migrated filler using the general hyaluronidase dissolving technique. Whilst it’s fair to say that migration can happen accidentally  it can normally be avoided by ensuring that the appropriate amount of dermal filler is injected into the area and not overfilled. 

 

Another complication you may encounter with dermal fillers is the risk of infection. Although it is typically unlikely, any procedure where the skin barrier is compromised provides a risk of infection. Confusingly, the symptoms of infection are like those symptoms you would normally expect following dermal filler injections. The main difference is that these symptoms persist and are worsened over time and may include, prolonged inflammation, prolonged pain and redness, warmth in the area, abscesses and, in some cases, skin shedding. Infection in any case can be a scary thing and so, this must be addressed immediately. It’s important to act quickly with infection so that these complications don’t worsen. We would always recommend seeing a medical practitioner immediately to ensure the infection does not spread. 

Any complications after a date with dermal filler can be worrying however, occlusions may be the most frightening and the most serious despite being relatively rare; occlusions pose a serious risk. Vascular occlusion can occur if the filler is inadvertently injected into an artery or if enough filler is injected around an artery or blood vessel to cause a compression blockage. Awareness of the location of blood vessels and correct needle depth is essential to help minimise the risk of injecting filler into a blood vessel, leading to vascular occlusion. Vascular occlusion is identified by the appearance of blanching, bruising and discolouration, and/or mottling of the skin. Furthermore, the speed at which the symptoms arise depends on whether an artery or vein has been blocked. When arteries are blocked, the onset of symptoms is rapid, and the practitioner needs to act quickly and decisively. When veins are blocked, the onset of symptoms usually begins once you’ve returned home after your treatment. When occlusion is suspected, the practitioner will need to work quickly to dissolve the dermal filler to unblock the artery or vein. 

 In summary, it’s imperative that all the correct protocols are followed when injecting with dermal filler. As with any injectable, there is an array of things that can go wrong, however – with correct and safe practice, these complications can be avoided. It should also be noted that whilst choosing a reliable practitioner is of key importance, choosing a trustworthy dermal filler brand such as REVOLAX is also vital.  

 Shop REVOLAX, The Nation’s Favourite Dermal Filler, here at Fox Pharma.  

By Florence Goulbourne